A new study shows that there is a correlation between asthma and bone loss. This study didn’t include people on steroids for the illness. The bone loss was unrelated. That gives asthmatics two possible problems for the same disease.
What is asthma? This disease causes a constriction of airways making it difficult for the patient to breathe. Asthma patients can get out of breath quickly, may find it difficult to exercise and can have a nasty sounding cough.
What are steroids? There are two types given to asthma patients, inhaled or tablet. These drugs control the inflammation caused by asthma. Inhaled steroids are for long term care and have less likelihood of causing bone loss. Tablets are stronger than the inhaled version and they are linked.
What can I do? There is a drug available that may help deal with this problem. Nasal calcitonin has been shown to increase bone mass. In the study, calcium supplements were given to another group of patients. The bone loss didn’t stop. In fact, it got worse.
There is something else asthma patients can do…eat properly. A healthy diet will be quite beneficial in all aspects of an asthmatics life, and along with proper medications, can help keep bone loss to a minimum.
New questions: The study about asthmatic bone loss is prompting a lot of other questions. Now that we know that asthma is directly related to bone loss, we need to find out why. We also need to know which comes first. Does the asthma cause the loss or does whatever causes the loss cause the asthma? As yet there are no answers to these questions.
The most important thing for all asthma patients is to keep informed and keep the doctor treating it informed. Keep careful tabs on how often you need to use your rescue inhaler, use your peak flow meter and take all of the tests the doctor recommends. While women over fifty are often routinely sent for bone density testing, men with asthma should be tested. This isn’t a gender issue.
It is also important that you don’t stop taking prescribed medications without your doctor’s consent. Abruptly stopping steroid use, even if it is in an inhaled form, is dangerous. Your doctor will tell you if there is a problem and help you if there is a decision to stop taking the drug.